MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT1H02
Medical Device Problem Code Difficult or Delayed Separation (4044)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/11/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2020-02260.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the middle cerebral artery (mca) using penumbra smart coils (smart coils) a penumbra smart coil detachment handle (handle) and two non-penumbra microcatheters.During the procedure, the physician placed three smart coils and sixteen non-penumbra coils into the target vessel using a microcatheter.The physician then advanced another smart coil into the target vessel and used the handle to detach it; however, the smart coil failed to detach.Therefore, the physician manually detached the smart coil by breaking the pusher assembly of the smart coil and pulling the pull wire.Afterwards, while advancing another smart coil through the middle of the microcatheter the physician experienced resistance.Therefore, the smart coil was removed.The procedure was completed using two additional smart coils, the same handle, and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pusher assembly was fractured on its proximal end and was damaged for approximately 11.0 cm on its proximal end.The embolization coil was detached from the pusher assembly.Conclusions: evaluation of the first returned smart coil revealed that the pusher assembly was damaged and fractured on its proximal end, and the embolization coil was detached.This was likely a result of the reported manual detachment during the procedure.The smart coil could not be functionally tested; therefore, the root cause of the reported complaint could not be determined.Evaluation of the second returned smart coil revealed offset coil winds along the embolization coil.If the device is forcefully advanced against resistance, damage such as this may occur.During functional testing, resistance was experienced while attempting to advance the smart coil through the hub of a demonstration microcatheter due to the offset coil wind, and the smart coil could not advance any further.The root cause of resistance experienced during the procedure could not be determined.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Section h.Box 6.Conclusions code 1: 4316 - the investigation findings do not lead to a clear conclusion about the root cause of device's difficulty detaching.This report is associated with mfr report number: 3005168196-2020-02260.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10999067
Report Number3005168196-2020-02259
Device Sequence Number19723329
Product Code HCG
UDI-Device Identifier00814548015651
UDI-Public00814548015651
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/15/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/25/2025
Device Model Number400SMTHXSFT1H02
Device Catalogue Number400SMTHXSFT1H02
Device Lot NumberF95788
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/30/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 11/15/2020
Supplement Date Received by Manufacturer12/21/2020
Initial Report FDA Received Date12/13/2020
Supplement Report FDA Received Date01/12/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005